What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 6:49 AM EST, 31 minutes earlier.
Area forecast discussion, Aug 23, 6:49 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
749 AM EDT Wed Aug 23 2023
.AVIATION...
Convergence at the nose of a low level jet is forcing clusters of
elevated thunderstorms near Saginaw Bay this morning. Additional
upscale growth will be possible as the activity drops southward
during the remainder of the morning. IFR to brief LIFR conditions
will be possible with heaviest rainfall rates. Moisture advection
combined with nocturnal minimum has resulted in a good amount of
MVFR cigs. Relatively higher confidence in quiet weather through
much of the day after 16Z with VFR ceiling heights. Weak forcing
tonight outside of the continued Low level jet convergence brings
low confidence for timing and coverage of thunderstorm activity this
evening. There is enough of a NWP signal to include a tempo at
Detroit terminals 03-06Z this evening.
For DTW...Showers and thunderstorms possible between 13-16Z this
morning. Thunderstorm redevelopment will then be possible between 03-
06Z this evening.
.DTW THRESHOLD PROBABILITIES...
* Low for thunderstorms this morning. Moderate this evening.
* Moderate for ceiling at or below 5000 ft tonight.
&&
.PREV DISCUSSION...
Issued at 440 AM EDT Wed Aug 23 2023
DISCUSSION...
The first area of convective interest for this forecast package will
be the isolated activity located across the western U.P., in
response to a strengthening low-level jet at h850, the nose of which
will overspread into SE MI between 12-15Z. Elevated instability will
build within the nose of the jet, bringing MUCAPE values on the
order of 1,500-2,500 J/kg with decent mid-level lapse rates at or
slightly above 7C/km. Despite decent thermodynamics, convection has
clearly had trouble with sustaining for any appreciable amount of
time. New initiation will be possible given the jet does build over
the cwa before waning slightly in intensity. Will be lowering PoP
chances this morning until an uptick on radar is noted. Any
convection is expected to be elevated and the severe potential
remains very low. Hail up to an inch would be the main concern for
any overachieving storms through about 13Z, but the SPC mesoanalysis
forecast analyses sweeps such a small portion of the 1-3 km hodograph
through the mid- morning hours, limiting hail concerns. The morning
SWODY does put portions of the Tri-Cities and northern Thumb in a
marginal risk for hail.
A warm front is then expected to push into SE MI in the wake of any
shower or convective activity, after 12Z. The record breaking heat
dome will gradually start to break down today over the central CONUS
with NW pacific energy starting to carve across the northern
periphery of the ridge. H850 temperatures between 20-21C will spill
in across the western portion of the cwa and will reinforce a strong
low-level cap in additional to bringing warmer surface temperatures.
The warm front is expected to stall out across SE MI, but the
question remains how for northeast it will progress given daytime
recovery from any morning convection and possible outflow
interaction from upstream activity. Confidence is relatively high
that the southwestern fringes of the cwa (Howell-Adrian) will peak
in the upper 80s, possibly touching 90. The central portion of the
cwa contains higher uncertainty, noting the unusually large 25th to
75th percentile spread in the NBM for a Day 1 forecast, which is
showcasing a +8 to +10 degree spread (i.e. 81 to 89 for KPTK). There
is high confidence that the front will not make it into the Thumb,
where forecasted highs are in the 70s. Heat indices will rise into
the 90s on the warm side of the warm front, and may approaching the
mid to upper 90s across the western fringe of the cwa (central MI),
but there is no solid evidence to suggest we surpass the 100F
threshold for any heat headlines today. Otherwise, the strong
capping will help limit convection potential this afternoon.
The second area of convective interest will be centered on or after
21Z. A building local wind speed maxima will again redevelop on top
of SE MI over the stalled frontal boundary/cape gradient. This will
be the potential focal point for new initiation. There is now decent
convergence within the 00Z hi-res suite to suggest increasing
probabilities that convection will develop over or in the vicinity
of SE MI. There still remains many caveats to this which will
influence convective coverage, storm mode, and location of
initiation. First the capping in modeled soundings are extremely
strong (See NAM3km) and nwp will struggle with pinpointing where ci
can take place given the extremely stable low-level environment. The
ARW and NAM3km initiate over west-central MI while the 00ZHRRR
favors north-central. In fact, the 06Z HRRR initiates almost
completely east of SE MI, keeping the region dry. Second, many of
the hi- res simulated reflectivity favors rapid upscale growth into
MCS complexes. While this is certainly plausible and is not out of
the picture, the strong capping can limit storm coverage to more
discrete/multicellular storm modes. The main message here is this
will be a highly conditional set-up relative to where exactly
thunderstorms development. However, we reside under a very strong
thermodynamic and kinematic setup that is conducive for severe storm
development.
Internal probabilistic guidance shows high probabilities for
MUCAPEs in excess of 2,000 J/kg, and mid-level lapse rates above
7C/km. 0-1 bulk shear vectors are very strong at 25 knots (again
have CAP concerns though), and 1-3 km shear vectors are also strong
around 25 knots. Supercells will be possible with any discrete
formation. This would bring concerns for hail to or in excess of 1.5
inches. Linear to MCS storm modes wold otherwise favor wind gusts to
or in excess of 60 mph. A tornado cannot be completely ruled out,
but the cap is again a limited factor for tornadogenesis. Last,
concerns for flooding cannot be ruled out. While corfidi vectors and
storm motion are not favorable, a couple of solutions (see ARW)
latch onto a boundary and produce convective training. See the
hydrology section for additional details. Any lingering storms are
expected to move out or end by the mid-morning hours tomorrow.
H850 temperatures around 22C will hold through Thursday which will
maintain a strong cap and will bring dry weather through at least
the first half of the day. Temperatures will likely exceed 90
degrees for a portion of the cwa (best odds south of I-69) and with
dew points exceeding 70, heat indices will likely breech 100 in
spots. This will again be sensitive to recovery from any early
morning convection, but heat advisory headlines will likely be
needed for portions of the cwa. Otherwise, another tricky
convective forecast is in play as a cold front brings the chance for
organized storm development. CI again needs to be breached or eroded
for sustained convection, and hi-res models do not have a good
handle on this attm. SWODY2 highlights an area of marginal risk
given renewed potential with hail to an inch and gusts to 60 mph as
the main severe weather risks.
Passage of the cold front brings cooler weather on Friday and a weak
shortwave ridge brings increasing odds for a period of dry weather,
before an upper-level trough brings returning chances for
precipitation on Saturday.
MARINE...
Increasing ascent moves in behind the departing surface high
pressure lead to increasing southeast winds across the lakes this
morning along with showers and thunderstorms. This brings Small
Craft Advisory conditions across Saginaw Bay with convective trends
also contributing to the higher wind and wave potential. Showers and
thunderstorms chances will be present much of the day as a low
pressure arrives over Michigan this evening. The southeast winds
will push the higher wave action into the northern half of Lake
Huron by late this afternoon and evening as well. Southward moving
frontal boundary late Thursday contributes to continued chances for
showers and thunderstorms on Thursday as well. Winds stay generally
under 20 knots Wednesday evening through Friday and waves at or
below 4 feet.
HYDROLOGY...
Showers and thunderstorms, some strong, will be possible this
evening into the overnight hours. There is very low confidence
regarding where exactly thunderstorms will setup, however, prolific
rainfall will be possible under any activity. Additionally while the
chances remain low, thunderstorm training cannot be ruled out, which
may bring multiple rounds of thunderstorm within a short window.
Highly localized rainfall totals will be possible if thunderstorms
develop across SE MI. Any thunderstorm training can easily bring 2+
inches of rainfall within a short 1-2 hour window. Please stay up to
date with the latest forecast as tweaks to storm potential are
expected leading into this evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....CB
DISCUSSION...AM
MARINE.......AA
HYDROLOGY....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 23, 4:05 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
505 AM EDT Wed Aug 23 2023
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
505 AM EDT Wed Aug 23 2023
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible this morning, mainly north of I-69, but
activity cannot be totally ruled out for locations south. Damaging
hail of 1 inch or greater, lightning, and heavy rainfall are the main
threats. Thunderstorm activity is expected to track from the
northwest to southeast at approximately 50 mph.
A second round of thunderstorm development will be possible around or
after 8 PM, however, confidence remains low regarding where
thunderstorm development will occur. Any thunderstorms will have the
potential to quickly become strong to severe. The main severe risks
will be hail to or in excess of 1.5 inches, damaging wind gusts, and
heavy rainfall/convective training that may lead to flooding
concerns. An isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Temperatures are forecasted to surge well into the 90s on Thursday
across portions of of Southeast Michigan, likely along and south of
I-69, with dewpoints reaching the middle 70s. Dangerous heat appears
likely for this area with heat indices ranging between 95 and 105
degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
505 AM EDT Wed Aug 23 2023
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Thunderstorms are possible this morning, mainly north of Lake St.
Clair. Damaging hail of 1 inch or greater, lightning, and heavy
rainfall are the main threats. Thunderstorm activity is expected to
track from the northwest to southeast at approximately 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A second round of thunderstorm development will be possible around or
after 8 PM, however, confidence remains low regarding where
thunderstorm development will occur. Any thunderstorms will have the
potential to quickly become strong to severe. The main severe risks
will be hail to or in excess of 1.5 inches and damaging wind gusts.
An isolated waterspout cannot be ruled out.
Temperatures are forecasted to surge well into the 90s on Thursday
across all of Southeast Michigan with dewpoints reaching the middle
70s. Dangerous heat appears likely Thursday for a portion of
Southeast Michigan with heat indices ranging between 95 and 105
degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Special weather statement, Aug 23, 6:38 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
738 AM EDT Wed Aug 23 2023
MIZ048-231215-
Bay MI-
738 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of southern Bay County
through 815 AM EDT...
At 738 AM EDT, Doppler radar was tracking a strong thunderstorm over
Essexville, or near Bay City, moving southeast at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southern Bay
County, including the following locations... Bay City State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4374 8390 4371 8389 4369 8387 4363 8369
4359 8369 4358 8370 4348 8370 4348 8382
4352 8382 4352 8387 4368 8407 4377 8397
TIME...MOT...LOC 1138Z 309DEG 28KT 4359 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
BehnkeSpecial weather statement, Aug 23, 6:43 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
743 AM EDT Wed Aug 23 2023
MIZ049-231230-
Huron MI-
743 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of southern Huron
County through 830 AM EDT...
At 743 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elkton, or 7 miles southeast of Caseville, moving southeast at 50
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bad Axe around 755 AM EDT.
Ubly around 800 AM EDT.
Other locations impacted by this storm include Pinnebog, Ruth,
Filion, Parisville, Helena, White Rock, Rapson and Verona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4380 8258 4379 8258 4369 8261 4368 8303
4382 8335 4398 8325
TIME...MOT...LOC 1143Z 293DEG 42KT 4386 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TFSpecial weather statement, Aug 23, 7:13 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
813 AM EDT Wed Aug 23 2023
MIZ048-049-053-054-231330-
Bay MI-Huron MI-Tuscola MI-Saginaw MI-
813 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay, eastern Saginaw and southwestern Huron Counties
through 930 AM EDT...
At 812 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quanicassee, or 9 miles west of Sebewaing, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Unionville around 825 AM EDT.
Akron and Fairgrove around 830 AM EDT.
Caro around 845 AM EDT.
Mayville around 900 AM EDT.
Kingston around 905 AM EDT.
Other locations impacted by this storm include East Dayton, Arthur,
Tuscola, Colling, Wilmot, Wisner, Ellington, Gera, Gilford and
Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4367 8312 4333 8311 4332 8335 4324 8335
4322 8386 4372 8395 4362 8368 4374 8352
4382 8346
TIME...MOT...LOC 1212Z 316DEG 31KT 4369 8364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TF